Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 218, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 4, 2011, 2:04 PM EDT for McDowell County, Wyoming County, West Virginia. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2011, 2:04 PM EDT (18:04 UTC)
- Expired
- Jul 4, 2011, 2:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties McDowell County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 88 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 2:11 PM EDT | TSTM WND DMG | Welch, WV | TREES DOWN IN WELCH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1232 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
295
WUUS51 KRLX 041804
SVRRLX
WVC047-109-041830-
/O.NEW.KRLX.SV.W.0218.110704T1804Z-110704T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
204 PM EDT MON JUL 4 2011
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL MCDOWELL COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF WELCH...
WYOMING COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF PINEVILLE...
* UNTIL 230 PM EDT
* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF WELCH...AND
MOVING NORTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DAVY...BAILEYSVILLE AND WOLF PEN..
.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3770 8156 3751 8136 3740 8162 3744 8162
3744 8186 3749 8191
TIME...MOT...LOC 1804Z 230DEG 24KT 3744 8174
$$
251 follow-up statement
989
WWUS51 KRLX 041831
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
231 PM EDT MON JUL 4 2011
WVC047-109-041841-
/O.EXP.KRLX.SV.W.0218.000000T0000Z-110704T1830Z/
MCDOWELL WV-WYOMING WV-
231 PM EDT MON JUL 4 2011
...THE SEVERE THUNDERSTORM WARNING FOR WYOMING AND NORTH CENTRAL
MCDOWELL COUNTIES HAS EXPIRED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE. WINDS OF 40 TO 50 MPH ARE STILL POSSIBLE IN NORTHEASTERN
WYOMING AND RALEIGH COUNTIES.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3770 8156 3751 8136 3740 8162 3744 8162
3744 8186 3749 8191
TIME...MOT...LOC 1804Z 230DEG 24KT 3744 8174
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:03 PM EDT, 1 minute earlier.
Area forecast discussion, Jul 4, 2:03 PM EDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 203 PM EDT MON JUL 4 2011 .SYNOPSIS... HUMID AIR WITH FRONT IN VICINITY OVERNIGHT...THEN MAINLY SOUTH TUESDAY. HIGH PRESSURE TUESDAY NIGHT THROUGH WEDNESDAY. NEXT FRONT PASSES THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... FRONT STILL REMAINS FROM NEAR PIT-CMH-DAY-IND AT 18Z...IN NO HURRY MOVING SOUTH. THINKING THE FRONT BREAKS DOWN BY TUESDAY...WITH DRIER AIR ALOFT ONLY REACHING INTO NORTHERN COUNTIES. RUC HAS 500 MB VORT AXIS STILL EKN TO CRW TO WILLIAMSON AXIS AT 03Z TONIGHT. MAIN SURFACE BASE CAPE WILL BE SHIFTING EAST OF OUR MOUNTAIN COUNTIES INTO VIRGINIA BY 22Z. SO THE TALLEST STORMS SHOULD BE SHIFTING EAST TOO. RAIN RATES OF A HALF INCH IN 15 MINS...AN INCH IN 30 MINUTES... AND 1.5 INCHES IN ONE HOUR...DID MATERIALIZE THIS AFTERNOON IN A FEW LOCATIONS IN SW VIRGINIA. WILL LEAVE THOSE DOWNPOURS MENTIONED THROUGH REST OF THIS AFTERNOON IN THOSE MOUNTAIN COUNTIES. WITH THE VORT AXIS AND MOISTURE LINGERING...HAD TO LEAVE CHANCE POPS. ALSO STILL THINKING SOME HAZE OUTSIDE OF THE RAIN. EVEN LEFT 20 TO 30 POPS IN THE SOUTH THROUGH THE PREDAWN HOURS INTO TUESDAY. WITH HIGH DEW POINTS LINGERING...HAVE FOG OR STRATUS FORMING 06Z TO 12Z. PROBLEM IS SURFACE VISIBILITY. LINGERING CLOUDS MAY PREVENT THICK FOG. ALSO LEFT HAZE ACROSS SRN WV ON TUESDAY. WITH THE DRIER AIR ALOFT...LEFT POPS AOB 14 PERCENT FOR UNI-PKB-CKB CORRIDOR ON TUESDAY. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... SOUTHERN EDGE OF THE WESTERLIES WITH WEST TO NORTHWEST FLOW ALOFT CONTINUES ACROSS OUR AREA THIS PERIOD. MODELS CONTINUE TO NOT ONLY HAVE PROBLEMS WITH MCS ACTIVITY ALONG THE EAST TO WEST FRONTAL BOUNDARY SOMEWHERE ACROSS OUR REGION THIS PERIOD...BUT ALSO IN IDENTIFYING WEAK SHORT WAVES EMBEDDED IN THE WEST TO NORTHWEST FLOW ALOFT. AT THIS TIME FRAME...ONE MUST PLAY THE SYNOPTIC FEATURES...WHICH ARE WEAK. ON TUESDAY...MODELS IDENTIFY A SHORT WAVE DROPPING SOUTHEAST ACROSS THE OHIO VALLEY...THOUGH THERE ARE DIFFERENCES IN JUST WHERE THE SURFACE FRONT WILL BE TO FOCUS CONVECTION. LOOKS LIKE MODEL CONSENSUS HAS AT LEAST THE DEEPER MOISTURE SUPPRESSED INTO OUR SOUTHERN ZONES...AND WILL USE THIS TO PLACE THE SUPPORT FOR SIGNIFICANT CONVECTION...RATHER THAN THE SURFACE FRONT ITSELF WHICH WILL LIKELY BE ACROSS NORTHERN SECTIONS. THUS...MOST OF THE POPS WILL BE SOUTH OF THE I64 CORRIDOR TUESDAY. TEMPS WILL BE NEAR NORMAL...MAINLY DUE DUE TO CLOUDS. SHORT WAVE MOVES PAST US WEDNESDAY WHILE THE FRONT WILL LIKELY DISSIPATE IN PLACE. GOING MOSTLY DRY WEDNESDAY WITH ONLY VERY LOW POPS FAR SOUTHEAST DUE TO LINGERING MOISTURE. MODELS HAVE ORGANIZED COLD FRONT CROSSING THE AREA THURSDAY... PRECEDED BY SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. AGAIN...TEMPS NEAR NORMAL WITH ALL THE CLOUDS AND INCREASING SHOWERS. && .LONG TERM /FRIDAY THROUGH SUNDAY/... DECREASED POPS TO SLIGHT CHANCE BEHIND THE FRONT THURSDAY NIGHT AND EARLY FRIDAY. HAVE NO POPS/WX FOR THE REST OF NEXT WEEKEND. WENT WITH HPC TEMPERATURES GUIDANCE THROUGH THE PERIOD. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... MOIST HUMID AIR REMAINS SOUTH OF THE FRONT. TALLEST STORMS SHOULD BE SHIFTING EAST OF OUR MOUNTAINOUS COUNTIES AFTER 21Z. HOWEVER... SCATTERED SHOWERS OR THUNDERSTORMS WILL LINK THIS EVENING WITH 500 MB VORT AXIS STILL COMING THROUGH. IN THE MOIST AIR...CUMULUS AT 15 HND TO 3 THSD FT AGL SCATTERED TO BROKEN...WITH LAYERS ABOVE. VSBY 5 TO 6 MILES IN HAZE OUTSIDE OF CONVECTION. CEILINGS 1 TO 2 THSD FT AND VSBY NEAR 1 MILE IN CONVECTION THROUGH 03Z. WIDESPREAD VSBY AOB 2 MILES AND SCATTERED TO BROKEN STRATUS AOB 1 THSD FT AGL 06Z TO 12Z TUESDAY. CEILINGS AROUND 2 THSD FT BKN MAY LINGER AT 15Z TO 18Z TUESDAY. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: LOW. ALTERNATE SCENARIOS: WITH MOIST LOW LEVELS...HIGH UNCERTAINTY TO CEILING HEIGHTS AND VSBY 06Z TO 12Z TUESDAY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M M M M H H H H H M M M HTS CONSISTENCY M M H H H H H M M M M M BKW CONSISTENCY M M M M M M H H H H M M EKN CONSISTENCY M H H M M M M M M M L L PKB CONSISTENCY M H H H H H H H H M M M CKB CONSISTENCY H H L L H H H H H M M M AFTER 18Z TUESDAY... IFR OR WORSE FOG EXPECTED FOR MOST VALLEYS AGAIN DURING PREDAWN HOURS OF WEDNESDAY MORNING. SCATTERED THUNDERSTORMS AND ASSOCIATED BRIEF IFR WITH FRONT ON THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/MDP/JMV NEAR TERM...KTB SHORT TERM...JMV LONG TERM...ARJ AVIATION...KTB
Hazardous weather outlook, Jul 4, 9:05 AM EDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 905 AM EDT MON JUL 4 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 038>040-047-051315- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN- PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-RANDOLPH- 905 AM EDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ024>026-033>037-046-051315- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-POCAHONTAS- 905 AM EDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. BESIDES THE USUAL LIGHTNING...BRIEF STRONG WIND GUSTS...LARGE HAIL...AND DOWNPOURS WERE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 4, 12:08 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1208 PM EDT MON JUL 4 2011
VAZ003-004-WVZ024>026-033>036-041645-
BOONE WV-BUCHANAN VA-DICKENSON VA-FAYETTE WV-LOGAN WV-MCDOWELL WV-
MINGO WV-RALEIGH WV-WYOMING WV-
1208 PM EDT MON JUL 4 2011
...SHOWERS AND THUNDERSTORMS MOVING INTO SOUTHERN WEST VIRGINIA AND
SOUTHWEST VIRGINIA...
BETWEEN NOON AND 2 PM...SHOWERS AND THUNDERSTORMS WILL BE AFFECTING
SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA. THIS INCLUDES AREAS
AROUND SUCH COMMUNITIES AS WILLIAMSON...LOGAN...PINEVILLE...
WELCH...BECKLEY...OAK HILL...GRUNDY...AND CLINTWOOD...PLUS TWIN
FALLS AND BABCOCK STATE PARKS...AND BREAKS INTERSTATE PARK.
ANY SHOWER COULD CONTAIN A DOWNPOUR...WITH A HALF INCH OF RAIN IN 15
MINUTES. THIS COULD PRODUCE BRIEF STREET AND POOR DRAINAGE
FLOODING.
ANY THUNDERSTORM CAN CONTAIN CONSIDERABLE LIGHTNING AND SMALL HAIL.
DO NOT STAY IN THE OPEN...NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
LAT...LON 3705 8250 3720 8255 3754 8198 3755 8213
3785 8243 3794 8231 3803 8192 3803 8191
3803 8194 3812 8195 3821 8184 3822 8165
3797 8144 3801 8137 3781 8092 3768 8088
3772 8097 3757 8119 3735 8136 3695 8236
22Special weather statement, Jul 4, 1:16 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
116 PM EDT MON JUL 4 2011
WVZ024-025-034-041745-
LOGAN WV-MINGO WV-WYOMING WV-
116 PM EDT MON JUL 4 2011
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MINGO...
SOUTHEASTERN LOGAN AND WYOMING COUNTIES...
AT 114 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST
OF LOGAN...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.
THIS STORM WILL BE NEAR COAL MOUNTAIN AROUND 125 PM...OCEANA AROUND
135 PM...KOPPERSTON AROUND 140 PM AND PINEVILLE AROUND 145 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3765 8202 3780 8186 3778 8159 3777 8158
3778 8154 3777 8145 3774 8142 3770 8140
3750 8148
25The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:49 PM EDT | Special Weather Statement | RLX | Wayne | 26 min |
| Jul 3, 10:15 PM EDT | Special Weather Statement | RLX | Roane | 30 min |
| Jul 4, 12:40 AM EDT | Special Weather Statement | RLX | Pocahontas | 95 min |
| Jul 4, 3:39 AM EDT | Special Weather Statement | RLX | Pocahontas | 81 min |
| Jul 4, 12:08 PM EDT | Special Weather Statement | RLX | Boone, Logan, McDowell, Mingo, Raleigh, Wyoming | 37 min |
| Jul 4, 1:16 PM EDT | Special Weather Statement | RLX | Wyoming | 29 min |
| Jul 4, 1:23 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 67 min |
| Jul 4, 2:29 PM EDT | Special Weather Statement | RLX | Raleigh | 31 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.